High Wind, John Day Basin
- When
- September 17, 3:04 PM PST
- Where
- John Day Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
A peak wind gust of 60 MPH was measured at the John Day Airport.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A peak wind gust of 60 MPH was measured at the John Day Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Sep 17, 1:40 PM PST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OREGON 240 PM PDT FRI SEP 17 2004 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...UNUSUALLY COOL AND UNSETTLED WEATHER WILL DOMINATE THE FORECAST THROUGH THE WEEKEND...AS A TROUGH OF LOW PRESSURE SETS UP OVER THE PACIFIC NORTHWEST. CURRENT WATER VAPOR IMAGERY SHOWS THIS UPPER LEVEL LOW STILL DIGGING OFF THE COAST...WITH PLENTY OF MOISTURE SPREADING ACROSS EASTERN OREGON AND WASHINGTON. RADAR IMAGERY ALSO SHOWS NUMEROUS SHOWERS ACROSS THE AREA...WITH ONE WIDE BAND OF SHOWERS ACROSS EASTERN WASHINGTON AND OREGON AND ANOTHER CROSSING THE WASHINGTON CASCADES. THESE SHOWERS WILL CONTINUE INTO THE EVENING HOURS...AND GRADUALLY REDUCE IN NUMBER OVERNIGHT. AS THE COLD FRONT CROSSES THE CASCADES LATER THIS EVENING...WINDS WILL ALSO BEGIN TO INCREASE ACROSS THE AREA AND MUCH COLDER AIR FILTER INTO THE REGION. SNOW LEVELS WILL LOWER TO NEAR 6000 FEET TONIGHT...AND DROP TO NEAR 5000 FEET TOMORROW NIGHT. ALTHOUGH THE GROUND TENDS TO BE WARM THIS TIME OF YEAR...UP TO 3 INCHES OF SNOW ACCUMULATION MAY BE POSSIBLE IN THE HIGHER ELEVATIONS. OTHERWISE...THE TROUGH AXIS WILL REMAIN WEST OF THE CASCADES TOMORROW...AND MOVE EAST OF THE CASCADES ON SUNDAY. WAVES AND MOISTURE MOVING AROUND THE TROUGH THESE DAYS WILL CONTINUE TO BRING MORE SHOWERS TO EASTERN OREGON AND WASHINGTON THROUGH SUNDAY NIGHT. COLD AIR ALOFT WILL ALSO MOVE OVER THE REGION THESE DAYS...HELPING TRIGGER ISOLATED AFTERNOON THUNDERSTORMS. HIGH TEMPERATURES WILL ALSO BE 10 AND 15 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR. PALMER .LONG TERM...MONDAY THROUGH FRIDAY...MEDIUM RANGE MODELS IN GOOD AGREEMENT INTO MIDWEEK...WITH THE TROUGH EXITING THE REGION MONDAY. SOME RESIDUAL FORCING/MOISTURE ACROSS THE NE MTNS WILL RESULT IN SOME SHWRS PERSISTING ACROSS THE BLUES MONDAY...AND THE WALLOWAS THROUGH MON NIGHT/TUE. RIDGING WILL BUILD ACROSS THE REGION WEDNESDAY FOR DRY CONDITIONS AND TEMPS WARMING TO SLIGHTLY BELOW NORMAL. MODELS BEGIN TO DIVERGE BY LATE WEEK...WITH THE GFS DEPICTING THE NEXT GLFAK LOW MOVING SE...WITH SHORT WAVE TROUGHINESS ACROSS THE WA CASCADES BY THU...AND ACROSS THE REMAINDER OF THE AREA BY NEXT WEEKEND. THE ECMWF SHOWS A WEAK SHORT WAVE ON WED...WITH WESTERLY FLOW THROUGH FRIDAY. WILL MAKE FEW CHANGES TO THE LATTER PORTION OF NEXT WEEK...WITH SHWRS ALONG THE WA CASCADES THU...AND A SLIGHT CHANCE OF SHWRS ACROSS SOUTHERN WA FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... PENDLETON (AIRPORT) 047 062 045 061 / 050 030 020 030 WALLA WALLA 052 063 045 062 / 050 030 020 030 TRI-CITIES 047 066 045 065 / 030 020 020 030 YAKIMA 047 064 041 063 / 030 020 020 030 HERMISTON 047 065 045 064 / 040 020 020 030 ELLENSBURG 046 061 040 059 / 030 020 020 030 REDMOND 038 059 035 056 / 040 020 030 040 LA GRANDE 042 060 039 057 / 050 030 020 040 JOHN DAY 042 062 037 059 / 050 030 030 040 THE DALLES 051 064 046 064 / 030 020 020 030 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && 82
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OREGON 630 AM PDT FRI SEP 17 2004 ORZ041>050-WAZ024>030-181200- NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)- FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN- OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY- EASTERN COLUMBIA RIVER GORGE (WA)- EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY- LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)- NORTHWEST BLUE MOUNTAINS- 630 AM PDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A LARGE UPPER LEVEL LOW PRESSURE TROUGH WILL MOVE TO THE COAST AND PUSH A COLD FRONT THROUGH THE REGION THIS AFTERNOON. LOOK FOR NUMEROUS RAIN SHOWERS TODAY AND TONIGHT IN THE MOUNTAINS OF NORTHEAST OREGON AND SOUTHEAST WASHINGTON AS WELL AS ALONG THE EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES. SNOW LEVELS WILL LOWER TO BETWEEN 5000 TO 6000 FEET BY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE UPPER LEVEL TROUGH WILL CONTINUE OVER THE PACIFIC NORTHWEST THROUGH THE WEEKEND AND INTO THE FIRST PART OF THE COMING WEEK. THOSE VENTURING INTO THE MOUNTAINS THIS WEEKEND SHOULD BE PREPARED FOR UNSEASONABLY COLD TEMPERATURES AND SNOW LEVELS LOWERING TO 5000-6000 FEET. (FOR DETAILS SEE THE SPECIAL WEATHER STATEMENT IN PRODUCT PDXSPSPDT). IN ADDITION TO A CHANCE OF RAIN SHOWERS ON SATURDAY AND SUNDAY...THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS AS WELL. ANY THUNDERSTORMS THAT DO OCCUR WILL NOT BE SEVERE. DUE TO COLD AIR ALOFT SOME PEA SIZE HAIL COULD OCCUR WITH THE THUNDERSTORMS. THE UPPER LEVEL TROUGH WILL EXIT THE REGION TUESDAY FOR MAINLY DRY CONDITIONS THROUGH THE REMAINDER OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS ARE DISPLAYED ON THE WORLD WIDE WEB AT: WWW.WRH.NOAA.GOV/PENDLETON/FORECAST/HWOGRAPHICS/HWOGRAPHICS.PHP ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE G IN HWOGRAPHICS AND THE G IN HWOGRAPHICS.PHP.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422530.